losartan reduces liver fibrosis, do you think vasotec would do the same?
I had a liver transplant in 2000 after getting cirrhosis following hepatitis and ABVD chemotherapy and after failing interferon alpha therapy. Unfortunately the HCV was not eliminated and when I ran across an article that indicated that losartan(Cozaar) a blood pressure medicine may reduce or eliminate fibrosis I asked my doctor to change on of my blood pressure medicines to it which he did, coincidently on that visit he detected some fibrosis by feeling the stiffness of my liver.
The hepatic stellate cells (HSCs) are activated into myofibroblast-like cells that produce the fibrosis by angiotensin II.
Losartan acts by blocking the angiotensin II receptor and costs 60.00 per month on Medicare, Vasotec cost about 5.00 per month.
I was wondering if Enalapril(Vasotec) which is a angiotensin-converting enzyme inhibitor would have the same fibrosis reducing effect as losartan since stopping angiotensin II from being formed in the first place should work as well blocking the receptor where the angiotensin II docks at a cheaper cost.
I found a positive answer in Chinese Medical Journal 2001 vol 114 No. 6 pages 583-7.
Also World Journal of Gastroenterology 2005;11(48):7560-7563 has an article on losartan and fibrosis and there are other articles on the Internet.
On second thought, perhaps you should discuss that with your doctor. It makes sense that it would work as well but even with the angiotensin blockers some are better blood pressure reduces than others. So perhaps there may be something we are "missing" in believing they would work as well.
I mainly posted that so others with Hep C and other liver diseases would know that there is a treatment for fibrosis that seems worthy of a trial and if you need high blood pressure medications there are some that may help the fibrosis as well as the high blood pressure.
I think after this month, that will be 3 months on losartin(cozaar), I will see how my blood work is then add vasotec to the cozaar wait 3 months check my blood work and make a decision on dropping cozaar for vasotec.
It was first published as far as I can see that losartan reduces fibrosis in 2000, that sure seems much to long a time lag between discovery and clinical use and I'm sure it is that way across medicine. It seem that too much knowledge has led to gridlock in our medical delivery. At least the Internet offers a tool to communicate discoveries faster.
Can someone explain to me whether cozaar reduces fibrosis only in the prescence of chronic Hep C or whether patients who have cleared can also benefit?
I have read the data but the answer is not there as all the study participants had active infection.
Maybe someone with a better understanding of pharma-kinetics than I can extrapolate the answer.
I take this drug for regular hypertension-have done since before I heard of anti-fibrotic potential.
If it really reverses advanced fibrosis in the face of active Hep C in upto 50% of patients it deserves a larger study.
The problem with these small study breakthroughs is that most of them cant aren't sufficiently reproducible.
You have probably seen me mention this before in other threads, but the ARB class hypertensive drugs (Cozaar, Losartan, etc.) are not only showing great promise for reversing fibrosis, and are being actively studied in that regard...but they have also condicted studies showing significant impact on Erectile Dysfunction (which is frequently a consequence of HCV and/or tx). Another area that I have seen discussed, but have been unable to locate any specific studies, is that of mood and depression. Several articles seem to indicate that Cozaar (the ARB class) seems to decrease depression, and appears to have a positive impact on day to day mood.
To me this seems to indicate that the whole area of fibrosis and atherosclerosis/ inflammation and high blood pressure, may be co-related. With drugs that address the underlying factors causing high blood pressure, we may be addressing other problems as well....like ongoing fibrosis, ED, depression, fatigue...and who knows, this may also have an impact on common sx like Fibromyalgia, and other painful conditions.
Drugs could be further developed, using the current ARB's as a foundation, that would aggressively address issues like fibrosis, inflammation, etc. Maybe, if many of these medical issues are really co-related (and we are finding more and more that high BP is related to ED, which also correlates to depression, etc.) then by addressing the major underlying mechanism, we end up benefitting all of the conditions simultaneously!
Let's hope that the bigger studies bear this out. I asked my doctor, almost two years ago, to put me on Cozaar for my high BP which developed right after successfully ending tx six years ago. I had read articles about its effect on ED and mood, but I became aware of the drug's fibrosis impact later. I am hoping that my stage II fibrosis will retreat over a few years to stage I or better. Maybe the mild, on and off ED issues will resolve as well. I have already seen changes in this issue, and also feel that my mood has improved over the past year or so.
Has losartan been tested with tx drugs to insure it doesn't interfere with destroying HCV?
I've been taking norvasc (amlodipine besylate) and atenolol for about 5 years. I recently read that both of these drugs can be quite harmful to your liver, especially with HCV. 6 years ago I had a biopsy with no fibrosis after 22-25 years of disease. A couple of months ago my latest biopsy showed stage 2 fibrosis. I wonder if the blood pressure medication contributed to the fibrosis. I realize it may just be the amount of time I've had this disease, but I've been wondering about this. I always ask my doctors about medications and liver disease, but always get the answer that most drugs are not good for your liver.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.